Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Sacramento, CA

July 22, 2003Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 22, 2003, 2:26 PM PDT for Tuolumne County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 2:26 PM PDT (21:26 UTC)
Expired
Jul 22, 2003, 2:45 PM PDT
In force
19 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tuolumne County, CA

The radar

The Reno radar (KRGX), 142 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS56 KSTO 222126
SVRSTO
CAC109-222145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
222 PM PDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

* VALID UNTIL 245 PM PDT

* AT 214 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL TUOLUMNE COUNTY...OR ABOUT
  30 MILES EAST OF CALAVERAS BIG TREES SP...MOVING WEST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  RURAL AREAS SOUTH OF HIGHWAY 108 NEAR CHERRY LAKE

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3842 11964 3829 11948 3854 11912 3870 11933
$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:15 AM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 9:15 AM PDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
915 AM PDT TUE JUL 22 2003

ANOTHER HOT DAY IN STORE FOR NORCAL. SAC SHOULD SEE ITS 7TH STRAIGHT
DAY OF 100+. MORNING RAOB AND ARB SOUNDING SHOW LITTLE CHANGE TO
SLIGHTLY WARMER WHERE IT COUNTS. ONSHORE PGRADS ARE SLIGHTLY
STRONGER BUT PULL UP THE VALLEY AND INLAND IS NIL. H85 TEMPS OF 27
TO 30C FROM SOUTHWEST TO NORTHEAST ARE A TAD HIGHER THAN YESTERDAY.
TEMPS NEAR 112F AT REDDING POSSIBLE...WHILE SLIGHTLY LOWER H85 TEMPS
AND WEAK ONGOING ONSHORE (12KT FAIRFIELD). CURRENTLY MARINE LAYER
STANDS AT NEAR 1200 FEET FROM KOAK TO MONTEREY. DEPTH SHOULD LOWER A
LITTLE WITH THE BUILDING UPPER RIDGE OVERHEAD. OTHER ISSUE THIS
AFTERNOON AGAIN EVOLVES AROUND THE CONVECTIVE POTENTIAL. STRONG
UPPER RIDGE OVER NEVADA WILL CONTINUE TO SLIGHTLY INCH WESTWARD AND
THIS RESULTS IN THE STEERING FLOW TO BACK TO THE SOUTHEAST. BUFKIT
SOUNDINGS SHOW LOW LEVEL CONVECTIVE INHIBITION (HIGH LFC) CONTINUING
TODAY BUT WITH BETTER SUPPORT FOR LOW LEVEL CONVERGENCE AND WEAK PVA
LATER TODAY...WE EXPECT THUNDERSTORM DEVELOP TO BE BETTER IN OUR
AREA THAN YESTERDAY BUT MAINLY IN THE SIERRA NEVADA.

THE AIR MASS IS ALREADY CONDITIONALLY UNSTABLE AND MOIST (KREV 0.85
PW). MODELS CONTINUE TO ADVECT HIGHER PRECIPITABLE WATER OVER NORCAL
LATER TONIGHT AND INTO WEDNESDAY (1.20 TO 1.50 INCHES). THIS IS
ASSOCIATED WITH AN INVERTED TROF THAT IS PROGGED TO TRACK TOWARDS
MONTEREY WEDNESDAY MORNING AND A VORT EXTENSION OVER THE SIERRA
NEVADA AT THE SAME TIME. THIS RESULTS IN INCREASING OMEGA OVERNIGHT
AND INTO WEDNESDAY (STRONGEST ALONG THE COAST)...THE DESTABILIZATION
NEEDED FOR NOCTURNAL SHOWERS AND THUNDERSTORMS. VERY MOIST AIR WILL
RESULT IN ALTOCUMULUS CASTELLANUS ON WEDNESDAY AND ANVIL DEBRIS.
THIS MAY AFFECT TEMPS AS WELL AS THE POSSIBLE INCREASE TO THE MARINE
LAYER/ONSHORE FLOW ON WEDNESDAY...EVEN THOUGH H85 TEMPS ONLY DROP
ABOUT 1 TO 2C. ENERGY THAT MOVES ALONG THE CA CENTRAL COAST RETURNS
AS AN OPEN WAVE ON THE GFS WEDNESDAY NIGHT. WITH A LARGE AREA OF
HIGH PW OVER NORCAL THIS WOULD LEAD TO ANOTHER ELEVATED THUNDERSTORM
AND SHOWER EVENT...AND POSSIBLY MORE ORGANIZED. ETA AND GFS CONTINUE
TO DIFFER WITH THE STRENGTH OF THIS FEATURE SO WE WILL WAIT FOR NEW
12Z GFS RUN BEFORE MAKING ADDITIONS TO THE GRIDS. THIS WILL ALSO
FACTOR INTO A STRONGER DELTA PUSH WEDNESDAY NIGHT TO FINALLY DROP
MIN TEMPS BACK INTO THE 60S FOR MANY LOCALES AND KEEP TEMPS IN THE
90S ON THURSDAY. STEERING FLOW BEGINS TO VEER TO THE SOUTHWEST
THURSDAY SHUNTING THUNDERSTORM DEVELOPING TO THE CREST AND FAR
NORTH. COOLING TREND AND DECREASING CONVECTION WILL TREND INTO
SATURDAY.

.STO...NONE.

TARDY
Hazardous weather outlook, Jul 22, 6:20 AM PDT, 8 hours 6 minutes before
CAZ013>019-063-064-066>069-231400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
620 AM PDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON...AND OVER THE ENTIRE REGION TONIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY THE HIGHER TERRAIN
ON WEDNESDAY AND THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:33 PM PDTSevere Thunderstorm WarningSTOTuolumne12 min
Jul 22, 2:45 PM PDTSevere Thunderstorm WarningSTOTuolumne30 min
Jul 22, 3:35 PM PDTSevere Thunderstorm WarningSTOTuolumne25 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.